Missouri, 2010

Lightning Strike in Missouri, October 12, 2010

October 12, 2010 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over the area. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over the area. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 12, 4:04 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 12, 4:04 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT TUE OCT 12 2010

.DISCUSSION...
/220 PM CDT TUE OCT 12 2010/

SATELLITE DATA INDICATES CENTER OF H500 LO OVER NCNTRL AR AND IS
MOVING SEWD. FOR THE TIME BEING...TWO AREAS OF VORTICITY APPEAR TO
BE THE MAIN PLAYERS IN GENERATING PCPN...ONE JUST UPSTREAM TO THE SE
FROM KSLO...AND THE OTHER NEAR KUNO JUST TO THE SW OF THE SWRN EDGE
OF THE FA IN SERN MO. BELIEVE THAT AREAS IN-BETWEEN WILL FILL-IN
SOMEWHAT LATER THIS AFTN AND CONTINUE THRU THE VERY EARLY EVENING
HOURS TILL ABOUT 01Z OR SO. THUNDER THAT DOES FORM THIS AFTN SHOULD
BE GONE BY 00Z WITH LOSS OF HEATING WITH CELLS THAT REMAIN IN THE
DISSIPATING STAGE. MAY NEED TO MAKE SOME ADJUSTMENTS TO THE EARLY
EVENING FCST BEFORE IT GOES TO PRESS.

OTHERWISE...THE MAIN PCPN THREAT HEADING INTO LATER TONIGHT WILL
COME IN THE WAKE OF A CDFNT LATE TONIGHT AND WEDNESDAY THANKS TO
LEFTOVER MOISTURE AND SOME SHEARED AREAS OF VORTICITY. STRONGER LIFT
FROM A SHORTWAVE WILL ARRIVE TOO LATE ON WEDNESDAY WITH MUCH OF THE
MOISTURE ALREADY YANKED TO THE S TO PRODUCE LITTLE NET EFFECT. VERY
DRY AIR WILL THEN RAPIDLY BUILD IN TO THE AREA BY WEDNESDAY EVENING
RESULTING IN CLEAR SKIES HEADING INTO THE WEEKEND.

WE WILL SEE SLIGHTLY BELOW NORMAL DAYTIME TEMPS OVER THE NEXT FEW
DAYS THRU FRIDAY WITH ANOTHER CDFNT EXPECTED TO COME THRU THE AREA
DRY ON THURSDAY NIGHT.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...A RESURGENT H500
RIDGE WILL BRIEFLY DOMINATE THE WEEKEND BEFORE COLLAPSING INTO A
VERY PROGRESSIVE ZONAL FLOW PATTERN FOR EARLY NEXT WEEK. AT THE
SFC...THIS MEANS THAT WARMER SLY RETURN FLOW KICKS IN FULLY BY
SATURDAY AND CONTINUES INTO SUNDAY AND MONDAY WITH A CDFNT SLIDING
THRU EARLY NEXT WEEK THAT WILL BE STRONGER THAN THE PREVIOUS TWO
FRONTS FROM THE PAST WEEK. THIS WILL GIVE US CLEAR SKIES AND ABOVE
NORMAL TEMPS FOR SATURDAY AND SUNDAY WITH A TRANSITION DAY ON MONDAY
FOLLOWED BY A BELOW NORMAL TEMP DAY ON TUESDAY. THERE IS SOME MODEL
DIFFERENCES OF AROUND 12HRS ON THE TIMING OF THE CDFNT BUT NEARLY
ALL NWP SOLNS CARRY THE CDFNT THRU BY THE BEGINNING OF TUESDAY TO
FCST A COOLER DAY WITH SOME CONFIDENCE...ESPECIALLY GIVEN THE HIGHLY
PROGRESSIVE NATURE OF THE MID LEVEL FLOW. SENSIBLE WX SHOULD BE
LACKING UNTIL AT LEAST LATE MONDAY INTO TUESDAY WITH THE CDFNT
EXPECTED TO MOVE THRU SOMETIME DURING THIS TIMEFRAME.

TES

&&

.AVIATION...
/454 PM CDT TUE OCT 12 2010/

CONVECTION ROTATING AROUND THE UPPER LOW HAS STAYED SOUTH OF THE
TERMINALS THIS AFTERNOON. THIS TREND WILL CONTINUE AS STORM MOTION
IS TO THE SOUTH AND LOSS OF DAYTIME HEATING SHOULD LIMIT
ADDITIONAL DEVELOPMENT. MAIN FEATURE OF INTEREST WILL BE THE COLD
FRONTAL PASSAGE TONIGHT WHICH WILL BRING GUSTY NORTH/NORTHWEST
WINDS TO THE AREA ON WEDNESDAY. COULD SEE A BRIEF PERIOD OF LOW
END VFR CLOUDS BEHIND THE FRONT...BUT BELIEVE FRONT WILL COME
THROUGH DRY.

SPECIFICS FOR KSTL...
EXPECT MID/HIGH LEVEL CLOUD DECK FROM CONVECTION WELL TO THE
SOUTHEAST OF THE TERMINAL WILL HANG AROUND THIS EVENING. OTHERWISE
COLD FRONT WILL PASS ACROSS TERMINAL LATE TONIGHT WITH GUSTY
NORTH/NORTHWEST WINDS EXPECTED ON WEDNESDAY. COULD SEE A BRIEF
PERIOD OF LOW END VFR CEILINGS DIRECTLY BEHIND THE FRONT...FOR
NOW HAVE A SCT DECK TO HINT AT THE POSSIBILITY. OTHERWISE...DRIER
AIR WILL WORK INTO THE AREA BY WEDNESDAY AFTERNOON WITH CLEAR
SKIES.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 12, 2:05 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT TUE OCT 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
305 PM CDT TUE OCT 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS EARLY THIS EVENING ACROSS
PARTS OF CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI AS WELL
AS SOUTHWEST ILLINOIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Local storm report, Oct 12, 4:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             NEW ATHENS              38.32N  89.88W
10/12/2010  E0.25 INCH       ST. CLAIR          IL   LAW ENFORCEMENT

&&

TRUETT
Local storm report, Oct 12, 4:09 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             NEW ATHENS              38.32N  89.88W
10/12/2010  E0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Oct 12, 4:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             RED BUD                 38.21N  90.00W
10/12/2010  E0.25 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, Oct 12, 4:30 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             ENE RED BUD             38.21N  90.00W
10/12/2010  M0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Oct 12, 4:34 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT TUE OCT 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             RED BUD                 38.21N  90.00W
10/12/2010  M1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

            ALSO...42 MPH WIND GUST

&&

CARNEY
Special weather statement, Oct 12, 5:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT TUE OCT 12 2010

ILZ079-MOZ075-122345-
RANDOLPH IL-STE. GENEVIEVE MO-
600 PM CDT TUE OCT 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE AND
WESTERN RANDOLPH COUNTIES UNTIL 645 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMSDALE...OR 9 MILES NORTHWEST OF STE.
GENEVIEVE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMSDALE...
  ROCKY RIDGE...
  WEINGARTEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 98 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ste. Genevieve

When
October 12, 5:15 PM CST
Where
Ste. Genevieve County, 0.89 mi SSW of Ste Genevieve
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.968, -90.055

As storms moved through the area, lightning struck the tower at the Ste. Genevieve County 911 Dispatch Center. It knocked out the center's radios and one of its two telephone consoles and did damage to computers. Everything was back up and running by Thursday evening, about 48 hours after the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264034.